South Dakota, 2014

Hail in South Dakota, August 14, 2014

August 14, 2014 · NWS ABR · 2 events in 1 county or zone

An isolated thunderstorm produced large hail in central Hand county near Burdette which damaged some crops.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An isolated thunderstorm produced large hail in central Hand county near Burdette which damaged some crops.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 14, 5:29 AM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 14, 5:29 AM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
629 AM CDT THU AUG 14 2014

.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH SATURDAY
AREAL COVERAGE OF SHOWERS CONTINUES TO INCREASE THIS MORNING AS A
LOW LEVEL JET INTENSIFIES AND NOSES INTO CENTRAL SOUTH DAKOTA.
EXPECT SHOWERS TO SHIFT EAST THROUGH THE DAY ALONG WITH THE LOW
LEVEL JET AND THETA E ADVECTION THIS AFTERNOON. VERY LITTLE IN THE
WAY OF INSTABILITY OR SHEAR TODAY...SO NOT EXPECTING ANY SEVERE
STORMS. HEAVY RAIN IS A SMALL THREAT TODAY...ALTHOUGH THE MEAN
LAYER FLOW IS AT LEAST AROUND 10 TO 20 KTS...SO STORMS SHOULD HAVE
MOTION TO THEM. KEPT TEMPERATURES SIMILAR TO YESTERDAY DESPITE
WEAK WARM AIR ADVECTION BECAUSE OF THE INCREASED CLOUD COVER OVER
THE REGION TODAY.

THE NEXT SIGNIFICANT WAVE OF ENERGY THAT WILL INFLUENCE THE REGION
IS CURRENTLY VISIBLE ON WATER VAPOR IMAGERY AND IS MOVING INTO
WESTERN WYOMING/COLORADO AT THIS TIME. STRONGER WARM AIR ADVECTION
AND A LOW LEVEL JET WILL BE PRESENT AHEAD OF THE MAIN SURFACE LOW
REFLECTION...AND LIKEWISE POPS REMAIN IN THE FORECAST THROUGH THE
NIGHT. THE MAIN ENERGY WILL THEN MOVE OVERHEAD ON FRIDAY WITH
DISTINCT 2 TO 3 DECAMETERS HEIGHT FALLS AT 500 MB. MODELS CONTINUE
TO SHOW DIFFERENCES IN THE TIMING OF THIS LOW PRESSURE SYSTEM. THE
NAM KEEPS THE SURFACE LOW MUCH FURTHER NORTH COMPARED TO THE
ECMWF/GFS...AND THE GEM IS SLOWER. TRENDED THE FORECAST TOWARD
THE ECMWF/GFS SOLUTIONS. NO REAL NOTABLE UPPER LEVEL JET SUPPORT
WITH THIS SYSTEM...AND 0-6 KM SHEAR IS LESS THAN 20 KTS /IN SOME
AREAS LESS THAN 10 KTS/. LIKEWISE STORM MOTION IS EXPECTED TO BE
VERY SLOW AND PWATS RISE TO 1.5 TO 1.8 INCHES BY THIS POINT /NEAR
THE 99 PERCENTILE OF PWAT CLIMATOLOGY/. SO...THE MAIN CONCERN WITH
STORMS FRIDAY IS GOING TO BE HEAVY RAIN...ALTHOUGH THERE STILL
COULD BE AN ISOLATED STRONG STORM ESPECIALLY ALONG THE SURFACE
FRONT AS IT MOVES FROM WEST TO EAST ACROSS THE REGION. DID ADD
HEAVY RAIN TO THE FORECAST WORDING.

THE MAIN UPPER WAVE WILL BE DROPPING SOUTHEAST OF THE REGION ON
SATURDAY...BUT STILL MAINTAINED LOW POPS IN THE FORECAST THROUGH
MUCH OF THE DAY. HIGH PRESSURE AND RELATIVELY DRIER AIR DOES MOVE
IN QUICKLY SATURDAY...AND IF MODELS CONTINUE TO BE CONSISTENT WITH
THIS PICTURE POPS MAY BE REDUCED IN SUBSEQUENT FORECASTS.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
WEAK UPPER LEVEL RIDGING OVER THE REGION SATURDAY NIGHT WILL BE
QUICKLY REPLACED AS A SHORTWAVE TROUGH TRACKS ACROSS THE DAKOTAS
SUNDAY AFTERNOON THROUGH EARLY TUESDAY. NORTHWEST FLOW THEN
REMAINS OVER THE AREA WITH JUST A FEW WEAK SHORTWAVES TRACKING
THROUGH THE FLOW.

WEAK SURFACE HIGH PRESSURE WILL LIKELY RESULT IN DRY CONDITIONS
SATURDAY NIGHT. WILL THEN SEE PRECIPITATION CHANCES RETURN SUNDAY
THROUGH MONDAY NIGHT AS THE AFOREMENTIONED SHORTWAVE MOVES THROUGH
AND A SURFACE TROUGH/BOUNDARY TRACKS OVER THE PLAINS. THE LOW THEN
BROADENS OUT OVER THE AREA...AND WITH LITTLE TO NO UPPER
SUPPORT...EXPECT DRY CONDITIONS TO RETURN TUESDAY AND WEDNESDAY.

WITH WAA IN PLACE THROUGH MUCH OF THE PERIOD...EXPECT ABOVE NORMAL
TEMPERATURES TO CONTINUE...WITH DAYTIME HIGHS IN THE 80S AND
OVERNIGHT LOWS IN THE 60S.

&&

.AVIATION...
12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

IN GENERAL...VFR CONDITIONS WILL PREVAIL ACROSS THE AREA TODAY AND
TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT MAINLY
WESTERN AND CENTRAL PORTIONS OF THE CWA TODAY. LOOK FOR A BETTER
CHANCE OF DEVELOPING PRECIPITATION AFTER 06Z FRIDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SERR
LONG TERM...PARKIN
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 14, 3:16 AM CST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
416 AM CDT THU AUG 14 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-150930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
416 AM CDT THU AUG 14 2014 /316 AM MDT THU AUG 14 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE
REGION TODAY. SEVERE STORMS ARE NOT ANTICIPATED...HOWEVER BRIEF
HEAVY RAIN IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MORE SIGNIFICANT LOW PRESSURE SYSTEM WILL MOVE INTO THE REGION
ON FRIDAY. THIS SYSTEM WILL BRING MORE WIDESPREAD RAIN CHANCES TO
THE AREA. STORMS THAT DO DEVELOP FRIDAY WILL BE VERY SLOW
MOVING...AND PERSISTENT HEAVY RAIN IS A MAJOR CONCERN.

ADDITIONAL THUNDERSTORMS CHANCES ARE POSSIBLE THROUGH EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER RAIN REPORTS ARE
APPRECIATED.

SERR

The radar

The Aberdeen radar (KABR), 92 km away, was scanning. The volume nearest the first event began at 15:03 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Hand

When
August 14, 9:05 AM CST
Where
Hand County, 12.31 mi NNE of St Lawrence
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
44.680, -98.820

Hail, Hand

When
August 14, 9:10 AM CST
Where
Hand County, 11.88 mi NE of St Lawrence
Measured
1 in hail
Reported by
Public
Coordinates
44.660, -98.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540469, 540470.